Hail, Langlade
- When
- July 22, 4:15 PM CST
- Where
- Langlade County, 0.49 mi E of Summit Lake
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.380, -89.190
Nickel size hail fell at Summit Lake.
Thunderstorms developed in moist and unstable air ahead of an approaching trough and a strong cold front. The storms produced a funnel cloud, isolated wind damage, and large hail as they moved across northeast Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed in moist and unstable air ahead of an approaching trough and a strong cold front. The storms produced a funnel cloud, isolated wind damage, and large hail as they moved across northeast Wisconsin. A funnel cloud was spotted west of Deerbrook (Langlade Co.), and thunderstorms winds downed trees near Keshena (Menominee Co.) and Oconto Falls (Oconto Co.). Golf ball size hail fell near Summit Lake (Langlade Co.), and quarter size hail fell near Abrams (Oconto Co.) and Byrant (Langlade Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 22, 3:08 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 408 PM CDT MON JUL 22 2013 NEW INFORMATION ADDED TO UPDATE SECTION .UPDATE... ISSUED AT 407 PM CDT MON JUL 22 2013 FORECAST UPDATED FOR THE SEVERE THUNDERSTORM WATCH WHICH COVERS MUCH OF THE FORECAST AREA. WILL DEAL WITH THE FOX CITIES AND LAKESHORE REGION AROUND MID EVENING IF NEEDED. && .SHORT TERM...TONIGHT AND TUESDAY ISSUED AT 220 PM CDT MON JUL 22 2013 LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW A STRONG COLD FRONT MOVING SOUTHEAST OVER WESTERN LAKE SUPERIOR...WESTERN WISCONSIN TO NORTHWEST IOWA. THOUGH UPPER SUPPORT IS LARGELY NORTH OF LAKE SUPERIOR. THERE MAY BE A WEAK IMPULSE OVER NORTHWEST WISCONSIN THAT HELPED CONVECTION FIRE EARLIER THIS AFTERNOON. THOUGH NOT THE 2500 ML CAPES THAT WERE EXPECTED EARLIER...ML CAPES HAVE RISEN INTO THE 1500-2000 J/KG RANGE WHICH WILL BE MORE THAN SUFFICIENT FOR SEVERE STORMS INTO NORTH-CENTRAL WISCONSIN LATER THIS AFTERNOON...PROVIDED THAT THIS PESKY INHIBITION CAN GET WHITTLED AWAY. DESPITE 0-6KM SHEAR OF 35 KTS AND DECENT LOW LEVEL SHEAR...THE FRONT IS STRUGGLING TO PRODUCE GOOD THUNDERSTORMS EVEN WITH DEWPOINTS IN THE UPPER 60S AHEAD OF IT. BUT POTENTIAL WILL REMAIN FOR SEVERE STORMS TO DEVELOP AS INHIBITION IS FURTHER ERODED. STORMS SHOULD BE ARRIVING INTO N-C WISCONSIN BY 21Z AND IRON MOUNTAIN TO WAUSAU BY 00Z. SEVERE WEATHER IS THE MAIN FORECAST CONCERN. TONIGHT...THE COLD FRONT WILL DRIVE SOUTHEAST ACROSS ALL BUT FAR NORTH-CENTRAL WISCONSIN THIS EVENING...AND EXIT AROUND MIDNIGHT OR SHORTLY THEREAFTER. ASSUMING SEVERE STORMS DEVELOP...STORMS SHOULD BE SURFACE BASED INTO THE EVENING WITH ML CAPES AROUND 1.5-2K J/KG AND 0-6KM BULK SHEAR VALUES AROUND 30-35KTS. STORMS SHOULD GROW MORE ELEVATED WITH TIME THIS EVENING WITH CAPES FALLING AS A RESULT. DECENT 0-1KM HELICITY SHOULD BE ABLE TO SUPPORT ROTATING UPDRAFTS THAT WILL KEEP A FEW STORMS ON THE STRONGER SIDE THOUGH...SO THE SEVERE THREAT SHOULD CONTINUE INTO THE MID-EVENING HOURS. AS STORM INTENSITY GRADUALLY DIMINISHES...THE MAIN THREATS WILL TRANSITION TO A DAMAGING WIND THREAT...WHICH SHOULD REACH INTO THE EASTERN SECTIONS OF THE FORECAST AREA LATE IN THE EVENING. BEHIND THE FRONT...PLENTY OF STRATO-CU UPSTREAM OVER MINNESOTA WILL ARRIVE LATE TONIGHT. WILL KEEP PARTLY TO MOSTLY CLOUDY CONDITIONS GOING THROUGH LATE TONIGHT BEFORE MOISTURE THINS OUT. TUESDAY...DRIER AIR WILL BE FILTERING SOUTH ACROSS MUCH OF CENTRAL AND NORTHEAST WISCONSIN DURING THE MORNING...THOUGH LINGERING MOISTURE OVER THE UPPER PENINSULA AND FAR NORTHERN WISCONSIN MAY KEEP SCT-BKN STRATO-CU AROUND A LITTLE LONGER THAN FURTHER SOUTH. NORTHERLY WINDS WILL BE DRIVING IN A COOLER AND LESS HUMID AIRMASS. HIGH TEMPS WILL ONLY REACH FROM THE UPPER 60S TO MID 70S UNDER MOSTLY SUNNY TO PARTLY CLOUDY SKIES. .LONG TERM...TUESDAY NIGHT THROUGH MONDAY ISSUED AT 220 PM CDT MON JUL 22 2013 UPPER PATTERN DURING PERIOD CHARACTERIZED BY NW UPPER FLOW AND OCNL SHORTWAVE TROFS MOVING THROUGH MEAN TROF POSITION. EACH SHORTWAVE TROF--MID WEEK AND END OF THE WEEK--WILL BRING SCATTERED CONVECTION AND COOLER AIR. STRONGEST OF THE SYSTEMS NEXT WEEKEND WILL BRING CHILLY AIR INTO STATE ON SATURDAY. WHILE UPPER FLOW IS CYCLONIC...SURFACE ANTICYCLONE AND DRY LOW-LEVELS SHOULD MINIMIZE THREAT FOR WIDESPREAD INSTABILITY SHOWERS. TEMP FORECAST THROUGH THE PERIOD GENERALLY A BLEND OF PREVIOUS FORECAST AND BEST PERFORMING 22/12Z MODELS. MIN TEMPS WED AM COULD SLIP TO 40 F IN THE BOGS OF NORTH-CENTRAL WISC. && .AVIATION...FOR 18Z TAF ISSUANCE ISSUED AT 1237 PM CDT MON JUL 22 2013 A STRONG COLD FRONT WILL BRING A SCT TO BKN LINE OF THUNDERSTORMS ACROSS NORTH-CENTRAL WISCONSIN MID TO LATE AFTERNOON...AND NORTHEAST WISCONSIN EARLY TO MID EVENING. STRONG GUSTY WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS...BUT THAT WILL BE MORE OF A THREAT OVER NORTH-CENTRAL WISCONSIN THAN FURTHER EAST. BEHIND THE FRONT...PLENTY OF MVFR CIGS OVER NORTH DAKOTA AND MINNESOTA...AND WILL BRING THEM INTO CENTRAL AND NORTH-CENTRAL WISCONSIN TONIGHT. DRIER AIR WILL EVENTUALLY ARRIVE LATE TONIGHT TO SCOUR OUT THE MVFR CIGS...WHICH WILL LEAVE GOOD FLYING WEATHER FOR TUESDAY. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE.........TDH SHORT TERM.....MPC LONG TERM......JKL AVIATION.......MPC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 221 PM CDT MON JUL 22 2013 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231930- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 221 PM CDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS... LARGE HAIL...AND HEAVY RAIN THIS EVENING...ESPECIALLY OVER CENTRAL AND NORTH-CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY...BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS EVENING. LMZ521-522-541>543-231930- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 221 PM CDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. SOME OF THE STORMS COULD CONTAIN GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY INCREASING NORTH TO NORTHEAST WINDS AND WAVES WILL CREATE CONDITIONS HAZARDOUS FOR SMALL CRAFT TUESDAY INTO WEDNESDAY MORNING. MPC/JKL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 417 PM CDT MON JUL 22 2013 WIZ010-011-018-019-222200- FOREST-LANGLADE-LINCOLN-ONEIDA- 417 PM CDT MON JUL 22 2013 ...SIGNIFICANT WEATHER ADVISORY... AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHEASTERN LINCOLN COUNTY...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PARRISH... JEFFRIS... SUMMIT LAKE... ENTERPRISE... ELCHO... POST LAKE... PELICAN LAKE... MONICO... LENNOX... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MPC
The Green Bay radar (KGRB), 130 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
5 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Nickel size hail fell at Summit Lake.
Golf ball size hail fell at Summit Lake.
A thunderstorm produced a funnel cloud that was spotted west of Deerbrook.
Quarter size hail fell at Bryant.
Thunderstorm winds downed multiple trees along Highway 55 north of County Road M.
Penny size hail fell about 10 miles north of Keshena.
Thunderstorms winds downed trees northeast of Keshena.
Thunderstorm winds downed several trees in Oconto Falls.
Quarter size hail fell at Reim Road and Cheyenne Way near Abrams.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466257, 466258, 466256, 466259, 466262, 466260, 466263, 466264, 466261.